Skip to main content

Onset of Kleine-Levin Syndrome in association with isotretinoin treatment

Buy Article:

$51.00 plus tax (Refund Policy)

Abstract:

Abstract

The synthetic retinoid isotretinoin is an effective treatment option for severe forms of acne vulgaris. However, several reports indicate that some patients experience altered central nervous system functions in association with treatment. We present here the first description of the onset of Kleine-Levin Syndrome (KLS), a rare disorder characterised by periodic hypersomnia and cognitive and behavioural symptoms, in close temporal relation to the start of isotretinoin treatment. We also discuss the biological potential of retinoids to affect sleep. Conclusions: 

In light of a documented potential of retinoids to modulate sleep-wake regulation, the present case suggests that isotretinoin may rarely trigger the onset of KLS.

Keywords: Adverse reaction; Hypersomnia; Isotretinoin; Kleine-Levin Syndrome; Vitamin A

Document Type: Research Article

DOI: https://doi.org/10.1111/j.1651-2227.2010.01711.x

Affiliations: 1: .Child and Adolescent Psychiatric Unit, Department of Neuroscience, Uppsala University Hospital, Uppsala, Sweden 2: .Uppsala County Council, Uppsala Drug Information Center, Uppsala University Hospital, Uppsala, Sweden 3: .Department of Clinical Pharmacology, Uppsala University Hospital, Uppsala, Sweden

Publication date: 2010-06-01

  • Access Key
  • Free ContentFree content
  • Partial Free ContentPartial Free content
  • New ContentNew content
  • Open Access ContentOpen access content
  • Partial Open Access ContentPartial Open access content
  • Subscribed ContentSubscribed content
  • Partial Subscribed ContentPartial Subscribed content
  • Free Trial ContentFree trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more